NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 29, 1:21 PM EST, 35 minutes earlier.
Area forecast discussion, May 29, 1:21 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
221 PM EDT Thu May 29 2025
.SYNOPSIS...
A warm front draped across the region was helping trigger showers
and isolated storms this afternoon, and will support fog and drizzle
overnight. The arrival of a cold front, supported by a strong
disturbance aloft, will trigger strong to severe thunderstorms
tomorrow. Another cold front will arrive from the north on
Sunday, ushering in dry high pressure that will settle across
the region through the first half of next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 130 PM EDT Thursday...
Key Messages:
1) High confidence that showers/storms gradually taper off
overnight, with drizzle, fog, and stratus expected overnight.
2) High confidence that a cold front moves through Friday
triggering stronger storms with damaging winds and heavy rain
being the main threats.
Scattered convection will continue through this evening with
vorticity passing by aloft along with a right entrance region of
an upper jet streak. Some clearing early today has helped
thunderstorms form as daytime heating interacts with a northward
moving warm front. The threat for widespread severe storms
looks low today with cloud cover limiting instability. However,
a few strong to marginally severe storms may form with bulk
shear being around 30 kts, and MUCAPE around 500 J/kg, mainly
over NW NC and far SW VA. Threats would include gusty winds,
small hail, and heavy rain. The warm front remains in the area,
so some occasional rain is expected overnight, along with very
low cloud bases, dense fog, and drizzle. But heavier rain should
end around 2 am. Would not be surprised if a dense fog advisory
was needed overnight into the morning commute.
By morning a cold front will be approaching from the west. The
latest CAMs have the boundary arriving around 11 am in the west,
then pushing east of the Blue Ridge and out of the piedmont by
afternoon or early evening. During this time an upper trough
will swing through as well as another jet streak. Winds turn SW
ahead of the boundary and will help low clouds lift and scatter
out some in the piedmont, meaning we may see a little more
heating there which in turn would increase instability.
With stronger forcing and instability, more volatile
thunderstorms are expected, with some of these becoming
severe. Thunderstorms will be stronger mainly along the Blue
Ridge and east where the forcing will overlap more with peak
heating, with the bulk of the severe activity southeast of a
Wilkesboro to Lynchburg line. Damaging winds and large hail will
be the main concerns, with tornadoes less so. Very heavy rain
leading to isolated flash flooding is also possible here also
where PWATs increase to almost 1.45".
With the warm frontal zone in place, expect another warm night.
Tomorrow high temperatures will range from the mid 60s to low 70s
for the mountains, and the mid 70s or perhaps a little higher in
the piedmont.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 1140 AM EDT Thursday...
Key Points:
1. Strong to potentially severe and flood producing showers and
storms possible early Friday evening.
2. Residual scattered showers over the weekend, mainly across the
mountains.
3. Below normal temperatures.
A look at the 29 May 00Z NCEP Ensemble Mean 500mb Geopotential
Heights shows for Friday evening/night, a highly amplified trough
covering much of eastern CONUS its axis over our region early
Friday evening. A ridge will extend from NV northeast to ND
and then north to central Nunavut. Another trough will be over
the Gulf of Alaska, and a closed low will be over Baja
California. For Saturday/Saturday night, the east coast trough
is expected stall and pivot counter- clockwise and bit so that
it becomes slightly negatively tilted and a closed low develops
over southern Quebec. A ridge will continue parked from
southwest CONUS into north-central Canada. The Gulf of Alaska
trough will move east with its axis reaching the coasts of the
the Pacific Northwest and British Columbia. A closed low will
remain near Baja California. For Sunday/Sunday night little
change in position is expected for the SE Canada/E CONUS trough.
The SW Canada/Pacific NW trough does make more progress
eastward, in the process starting to pinch of the crest of the
central US/Canadian ridge. The closed low near Baja California
starts to feel the influence of west coast trough by opening up
as a wave, and shifting slightly north towards it.
At the surface, Friday evening, an area of low pressure is
expected to be over central Quebec, with a trough axis/cold
front extending south to along the east coast of the US. A
secondary trough curves southwest into the Great Lakes region.
Various centers of high pressure dot central and western
portions of CONUS. Low pressure will be center off the coast of
British Columbia. By Saturday evening, low pressure will be
centered over ME, with its axis/cold front heading south to just
off the Delmarva Peninsula and then to along the coast of the
Carolinas. High pressure will continue to be common across the
central sections of the country, and low pressure will move east
to over Alberta. By Sunday evening, the center of low pressure
is expected to lift north into eastern Quebec, but its
associated trough is still expected to trail southwest into
VA/NC. The low in southwest Canada heads east to over Manitoba.
High pressure will be centered over the SE US.
A look at the 29 May 00Z NAEFS Ensemble Situational Awareness
data shows 850mb temperatures Friday evening ranging from +10C
to +12C, nw-se across the area. By Saturday evening, values are
expected to be lower, ranging from +9C to +11C, n-s, across the
region. By Sunday evening, values of +10C to +12C are forecast.
All of these ranges are on the low side of normal for this time
of year.
The above weather patterns offer the following forecast. With
the progress of an area of low pressure west to east north of
the area, a warm front lifting north, and the approach and
passage of a cold front, we are expecting an active weather day
Friday. By the time we get to the start of the evening hours, a
large portion of the day's weather will have concluded. However,
for the evening hours portions of southwest Virginia and north-
central North Carolina, (perhaps those areas mainly east of
Route 29) damaging wind gusts, hail and tornadoes are threats
that the Storm Prediction Center is concern about. The Weather
Prediction Center is also concerned about the potential for
locally heavy rainfall. This concern is greatest primarily in
areas that are both west of I-81, and north of I-64 and also
continues into the evening hours.
For the remainder of Friday night, we will be on the backside of
the exiting system with increasing northwest flow. We expect
additional scattered showers across mainly the mountains thanks
to upslope flow and also thanks to weak disturbances continuing
to progress through the base of the main upper trough.
This pattern of being on the west side of the main upper trough
axis will continue into Saturday and Sunday. This will keep
the area in a generally cooler than normal temperature pattern,
with diurnal showers primarily over the mountains. This rule may
be broken on Sunday into Sunday evening, when a slightly
stronger shortwave trough within the general northwest flow
pattern crosses the area. Showers may reach the Piedmont region
thanks to this feature.
Confidence in the above weather scenario is moderate to high.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 1140 AM EDT Thursday...
Key Points:
1. Increasing heat and humidity through the period.
2. Limited chances of precipitation through Wednesday.
3. Scattered showers and storms return to the forecast on
Thursday, especially for the mountains.
A look a the 29 May 00Z NCEP Ensemble Mean 500mb Geopotential
Heights on Monday/Monday night show the east coast trough move a
bit farther east, reaching a line from ME TO eastern NC Monday
evening. The west coast trough expands in width and amplitude,
extending from Alberto to off the coast of Baja California. A
shortwave trough within larger trough axis is expected to be
over CO. For Tuesday/Tuesday night, the east coast trough is
expected to show signs of weakening as it heads northeast across
the Canadian Maritimes. The central US ridge also weakens in
magnitude and shifts to over the Great Lakes region, south to
the Tennessee Valley. The western CONUS longwave trough makes
some progress eastward, and its associated shortwave trough
moves into the Upper Mississippi Valley. For Wednesday/Wednesday
night, the ridge axis moves to over our region. The western
CONUS longwave trough makes limited movement eastward. For
Thursday, the ridge over our area shifts slightly east. The
western CONUS trough starts to lift north and flatten into the
northern stream jet.
At the surface, on Monday evening, high pressure will be over
the mid-Atlantic to southern Appalachian region. An expansive
region of low pressure systems will extend from central Canada
south to TX. By Tuesday evening, high pressure still be over our
region, but just not at strong of grip. An expansive baroclinic
zone will be established almost n-s across central CONUS. By
Wednesday evening, center of the east coast ridge shifts into
the western Atlantic, but the nose of its axis dips south into
the Gulf Coast States. The central CONUS baroclinic zone will
start to become more sw-ne oriented shift shift farther east in
position. By Thursday, a similar pattern as of Wednesday is
expected.
A look at the 29 May 00Z NAEFS Ensemble Situational Awareness
data shows 850mb temperatures Monday evening around +11C to
+13C, ne-sw across the area. By Tuesday evening, values of +13C
to +16C, e-w, are forecast. By Wednesday evening, values of +16C
to +17C, e-w, are forecast. Finally, by Thursday evening,
values close to +17C to +18C, e-w, are forecast.
The above weather patterns offer the following forecast. A
building ridge of high pressure over the area will provide for
decreasing chance of precipitation Monday through Wednesday.
Additionally, we will be taking on more of a Summertime pattern
with high pressure anchored in the western Atlantic, and a
stalled baroclinic zone to our northwest. This will allow for
progressive warmer and moister air into progress into our region
(i.e. increased heat in humidity). On Thursday, the heat and
humidity continue but the baroclinic zone draws close enough
that we may start to see some diurnal showers and storms,
especially over the mountains.
Confidence in the above weather scenario is moderate to high.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 215 PM EDT Thursday...
A warm front in the region was helping to spread showers and
storms across the area. This activity wanes after dark, but
expect LIFR/IFR stratus, fog and drizzle overnight. After a
brief improvement to MVFR or VFR, we will see additional TSRA
developing tomorrow late morning in the west, moving east of LYH
and DAN by mid afternoon. This will bring more MVFR/briefly
lower conditions at times tomorrow.
EXTENDED AVIATION OUTLOOK...
Gusty WNW winds develop behind the front late Friday into
Saturday. Drier air will promote VFR conditions east of the Blue
Ridge, with stratus and some upslope showers for the mountains
through Saturday mid morning. Scattered SHRA/TSRA possible
Saturday. By that point we should have rebounded to VFR
everywhere. Another cold front will arrive on Sunday with
clouds, with dry high pressure filling in behind to settle
across the region during the first half of next week.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...SH
NEAR TERM...SH
SHORT TERM...DS
LONG TERM...DS
AVIATION...SH
Hazardous weather outlook, May 29, 12:57 PM EST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
157 PM EDT Thu May 29 2025
NCZ003>006-019-020-VAZ014-016-017-022>024-032>035-043>047-058-059-
301800-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Montgomery-Carroll-
Floyd-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
157 PM EDT Thu May 29 2025
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
On Friday, there is a Slight Risk, or Level 2 of 5, of severe
thunderstorms that could produce damaging winds, large hail, and an
isolated tornado during late afternoon into the evening. Heavy rain
is also possible that could result in localized flash flooding of
creeks and small rivers.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report hail of any size, as well
as any damage caused by thunderstorm winds in their area.
NCZ001-002-018-VAZ007-009>013-015-018>020-WVZ042>044-507-508-301800-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Grayson-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
157 PM EDT Thu May 29 2025
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
On Friday, there is a Marginal Risk, or Level 1 of 5, of severe
thunderstorms that could produce damaging winds and large hail during
the afternoon and early evening. Heavy rain is also possible that
could result in localized flash flooding of creeks and small rivers.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report hail of any size, as well
as any damage caused by thunderstorm winds in their area.